Michigan, 2008

Hail in Michigan, April 11, 2008

April 11, 2008 · NWS GRR · 13 events in 7 counties and zones

A round of severe thunderstorms resulted in numerous reports of large hail during the afternoon hours of April the eleventh. Hail briefly covered the ground at several locations and there were several reports of broken windshields from hail in Parma in Jackson county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
$50,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A round of severe thunderstorms resulted in numerous reports of large hail during the afternoon hours of April the eleventh. Hail briefly covered the ground at several locations and there were several reports of broken windshields from hail in Parma in Jackson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 11, 11:30 AM EST, 31 minutes earlier.

Area forecast discussion, Apr 11, 11:30 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1230 PM EDT FRI APR 11 2008

LATEST UPDATE...SHORT TERM...

.SYNOPSIS...(423 AM EDT FRI APR 11 2008)
A WARM FRONT WILL LIFT UP TO THE INTERSTATE 96 CORRIDOR
TODAY...ALLOWING MUCH WARMER AIR TO MOVE IN OVER THE SOUTHERN
PORTION OF THE AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
MORNING AND EARLY THIS AFTERNOON AS A COLD FRONT MOVES THROUGH THE
AREA. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE. COLDER AIR WILL
MOVE IN BEGINNING TONIGHT...AND SHOWERS WILL CONTINUE ACROSS THE
AREA THROUGH SATURDAY NIGHT. SOME SNOW IS EXPECTED TO MIX IN LATE
SATURDAY...AND CHANGE OVER TO ALL LIGHT SNOW SATURDAY NIGHT. MILDER
AND DRIER AIR WILL GRADUALLY BUILD IN EARLY NEXT WEEK.

&&

.SHORT TERM...(423 AM EDT FRI APR 11 2008)
(TODAY THROUGH SUNDAY)

WARM FRONT HAS MADE IT NORTH TO THE I-96 CORRIDOR AS OF NOON AND A
TRIPLE POINT IS EVIDENT NEAR MILWAUKEE. COLD FRONT EXTENDS SSE FROM
THERE. SFC LI/S HAVE DROPPED TO -5 OR SO OVER THE SW CORNER OF LWR
MI AND THAT INSTABILITY WILL SPREAD FARTHER NORTH AND EAST OVER THE
NEXT FEW HOURS. EVERYTHING LOOKS ON TRACK FOR SOME SVR WEATHER TODAY
CONSIDERING THE CLEARING SOUTH OF THE WARM FRONT. TORNADO WATCH WILL
LIKELY BE ISSUED BY 18Z PER SPC AND WILL UPDATE GRIDS/ZONES AT THAT
TIME.

THE FOCUS IS ON THE SEVERE WEATHER THREAT ACROSS THE CWFA THIS
AFTERNOON. INDICATIONS REMAIN THAT THE DEVELOPING TRIPLE POINT WILL
MOVE ABOUT AS FAR NORTH AS M-46...ALLOWING THE SRN HALF OF THE CWFA
TO SNEAK INTO THE WARM SECTOR. TEMPS SHOULD WARM WELL INTO THE 60S
AND APPROACH 70 DOWN SOUTH. THIS WILL OCCUR AS THE COLD POOL ALOFT
WILL MOVE IN WITH STEEP MID LEVEL LAPSE RATES APPROACHING 8.0 C/KM
CENTERED AROUND 18Z. MODELS INDICATE ML CAPES OF 500-1000 J/KG WILL
DEVELOP AND SFC BASED LI/S WILL DROP DOWN TO AROUND -5 TO -6 BY
18Z...ESPECIALLY FURTHER SOUTHEAST. CONVECTION IS EXPECTED TO FIRE
OVER THE CWFA...AND WILL LIKELY EXIT THE CWFA AROUND OR JUST AFTER
21Z.

WIND PROFILES IN THE WARM SECTOR WILL BE GENERALLY UNIDIRECTIONAL
WHICH WOULD SUPPORT BOWING LINES. LARGE HAIL WILL BE POSSIBLE WITH
ANY OF THE STORMS DUE TO THE STEEP MID LEVEL LAPSE RATES MENTIONED
ABOVE. TORNADOES WILL ALSO BE POSSIBLE WITH 20-30 KNOTS OF 0-1KM
SHEAR...0-1KM HELICITIES OVER 100 M2/S2...AND THE TRIPLE POINT IN
THE VICINITY. AREAS IN THE VICINITY OF THE WARM FRONT WILL ALSO BE
UNDER A TORNADO POTENTIAL. THE THING THAT COULD LIMIT THIS ALL IS IF
SUNSHINE ENDS UP BEING LIMITED. THIS SITUATION DEFINITELY HAS TO BE
MONITORED.

ONCE FRONT MOVES THROUGH...COLDER AIR ADVECTS IN AROUND THE SRN
PORTION OF THE OCCLUDING LOW. A FEW SHOWERS WILL BE POSSIBLE
TONIGHT...BUT THE BEST POTENTIAL OF PCPN WILL BE NORTH OF THE LOW
WHERE THE WRAP AROUND MOISTURE/TROWAL WILL BE FOUND. THIS PCPN WILL
THEN SHIFT SOUTH THROUGH THE DAY ON SAT...ALLOWING MOST AREAS TO SEE
PCPN. P-TYPE LOOKS TO BE MAINLY RAIN THROUGH 00Z SUN WITH ENOUGH
WARM AIR AT THE SFC...WITH PCPN CHANGING OVER THE SNOW FROM N TO S
AS THE COLDER AIR MOVES IN. SOME LOCATIONS COULD SEE A DUSTING OF
SNOW BEFORE THE MAJORITY OF THE PCPN ENDS SAT NIGHT. A RESIDUAL CHC
OF RAIN OR SNOW SHOWERS REMAIN ON SUN AS THE GENERAL UPPER FLOW
REMAINS CYCLONIC.

&&

.LONG TERM...(423 AM EDT FRI APR 11 2008)
(SUNDAY NIGHT THROUGH THURSDAY)
HIGH PRESSURE SETTLES IN ON THE REGION SUNDAY NIGHT INTO TUESDAY
PROVIDING MAINLY DRY AND COOLER THAN NORMAL WEATHER.  SOUTHWEST
WINDS STRENGTHEN LATER TUESDAY INTO WEDNESDAY AS THE HIGH PUSHES
EAST OF THE REGION.  THIS WILL ALLOW FOR A WARM UP.  PRECIPITATION
CHANCE REMAIN LOW GOING INTO WEDNESDAY AND THURSDAY.  A WEAKENING
COLD FRONT WILL BE CROSSING THE AREA FOR THE END OF THE WEEK.

&&

.AVIATION...(745 AM EDT FRI APR 11 2008)
WILL NEED TO MONITOR THE DEVELOPING FOG NEAR KSBN AND KJXN.  AS THE
WARM FRONT LIFTS NORTH...IFR OR LOWER CONDITIONS HAVE BEEN
FORECASTED FOR ALL TAF SITES FOR A FEW HOURS THIS AM.  THEN THE COLD
FRONT COMES THROUGH THIS AFTERNOON.  I FEATURED A HIGHER
THUNDERSTORM THREAT THE FURTHER EAST...FOR KLAN AND KJXN.  BEHIND
THE COLD FRONT CEILINGS WILL FALL TO MVFR OVERNIGHT.

&&

.MARINE...(423 AM EDT FRI APR 11 2008)
WINDS ARE NOW COMING DOWN ALONG THE LAKESHORE AS THE CORE OF THE LOW
LEVEL JET IS MOVING EAST OF THE AREA. THE EASTERLY COMPONENT TO THE
WIND HAS LIMITED WAVE HEIGHT. WINDS WILL BECOME MORE SOUTHWEST LATER
TODAY WITH THE APPROACH AND PASSAGE OF THE FRONT. WINDS ARE EXPECTED
TO SPIKE UP ONCE AGAIN NEAR THE FRONT. IT LOOKS LIKE A SMALL CRAFT
ADVISORY SHOULD COVER THIS MORNING AND THIS AFTERNOON. WINDS WILL
BECOME NORTHERLY ON SUNDAY AS THE OCCLUDED LOW SHIFTS SOUTH OF THE
AREA.

&&

.HYDROLOGY...(423 AM EDT FRI APR 11 2008)
THE AREAL FLOOD WATCH WAS CANCELLED THIS MORNING AS ALL OF THE
HEAVIER RAIN HAS SHIFTED EAST OF THE CWFA. ADDITIONAL RAINFALL IS
LIKELY THIS AFTERNOON WITH CONVECTION THAT DEVELOPS ALONG THE
FRONT...HOWEVER ADDITIONAL BASIN QPF SHOULD REMAIN BELOW A QUARTER
OF AN INCH.

RAINFALL AMOUNTS ACROSS THE AREA HAVE RANGED FROM HALF AN
INCH UP TO TWO INCHES AT SOME LOCATIONS. RAINFALL HAS BEEN PRETTY
MUCH IN LINE WITH WHAT WAS EXPECTED YESTERDAY...AND WHAT WAS INPUT
INTO THE HYDROLOGIC MODELS AT THE RFC. WE EXPECT WHEN THE NEW
FORECAST COME OUT LATER THIS MORNING...MANY RIVERS WILL BE FORECAST
TO RISE ABOVE ACTION STAGE...BUT WILL LIKELY END UP JUST SHORT OF
FLOOD STAGE AT MOST LOCATIONS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY FROM ST JOE TO MANISTEE THROUGH 12Z SAT.

&&

SYNOPSIS:   NJJ
SHORT TERM: NJJ/MEADE
LONG TERM:  MJS
AVIATION:   MJS
MARINE:     NJJ
HYDROLOGY:  NJJ
Hazardous weather outlook, Apr 11, 4:32 AM EST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
532 AM EDT FRI APR 11 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
532 AM EDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ACROSS ALL
OF SOUTHWEST LOWER MICHIGAN. THE PRIMARY THREATS ARE DAMAGING
WINDS...LARGE HAIL AND PERHAPS A FEW TORNADOES. IN ADDITION
FREQUENT LIGHTNING AND BRIEFLY HEAVY RAINFALL WILL ACCOMPANY THE
STRONGEST THUNDERSTORMS.  THE MAIN STORM MOTION WILL BE NORTHEAST
AT 40 MPH. THE TIME FRAME FOR THE SEVERE WEATHER IS FROM NOON TO 4
PM.

DUE TO THE RECENT HEAVY RAINFALL...RUNOFF WILL LEAD TO RISING
STREAM AND RIVER LEVELS. SOME MINOR FLOODING IS POSSIBLE.
ADDITIONAL RAINFALL AMOUNTS OF UNDER A HALF INCH ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RISING WATER LEVELS ON STREAMS AND RIVERS COULD LEAD TO SOME MINOR
FLOODING INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

LMZ844>849-120945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
532 AM EDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

DUE TO THE WINDS AND WAVES...CONDITIONS WILL BE HAZARDOUS FOR
SMALL CRAFT THROUGH TONIGHT. IN ADDITION THE POTENTIAL EXISTS FOR
SOME THUNDERSTORMS WITH HIGH WINDS AND FREQUENT LIGHTNING TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS WILL BECOME NORTHERLY AND IT WILL TURN COLDER THIS WEEKEND.
THUS CONDITIONS WILL REMAIN HAZARDOUS FOR SMALL CRAFT.

In the hours before

Local storm report, Apr 11, 9:40 AM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1040 AM EDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     HEAVY RAIN       8 E GRANT               43.33N 85.65W
04/11/2008  M1.50 INCH       NEWAYGO            MI   TRAINED SPOTTER

&&

JK
Local storm report, Apr 11, 9:54 AM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1054 AM EDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     HEAVY RAIN       CHESTER                 42.60N 84.90W
04/11/2008  M1.40 INCH       EATON              MI   TRAINED SPOTTER

&&

MKALEMBK
Local storm report, Apr 11, 11:04 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1204 PM EDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     NON-TSTM WND GST GRAND RAPIDS            42.96N 85.66W
04/10/2008  M43.00 MPH       KENT               MI   ASOS

&&

MKALEMBK
Local storm report, Apr 11, 11:19 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1219 PM EDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     NON-TSTM WND GST KALAMAZOO               42.27N 85.59W
04/10/2008  M35.00 MPH       KALAMAZOO          MI   ASOS

0800 PM     NON-TSTM WND GST SOUTH HAVEN             42.40N 86.27W
04/10/2008  M39.00 MPH       VAN BUREN          MI   OTHER FEDERAL

            SOUTH HAVEN GLERL

0836 PM     NON-TSTM WND GST ALMA                    43.38N 84.65W
04/10/2008  M31.00 MPH       GRATIOT            MI   AWOS

0900 PM     NON-TSTM WND GST MUSKEGON                43.23N 86.26W
04/10/2008  M45.00 MPH       MUSKEGON           MI   OTHER FEDERAL

            MUSKEGON GLERL

0945 PM     HEAVY RAIN       4 N STONY LAKE          43.62N 86.50W
04/10/2008  M0.75 INCH       OCEANA             MI   PUBLIC

            RAINFALL SINCE 8 AM THIS MORNING HAS BEEN 0.75 INCHES.
            THE PEAK WIND WAS MEASURED AT 35 MPH FROM SYNOPTIC WIND
            GUSTS. THE MAX TEMPERATURE THIS AFTERNOON WAS 44 DEGREES
            AND OVERNIGHT LOW WAS 34 DEGREES.

0945 PM     HEAVY RAIN       OSHTEMO                 42.26N 85.68W
04/10/2008  M0.80 INCH       KALAMAZOO          MI   TRAINED SPOTTER

            SINCE 10 AM THIS MORNING 0.80 INCHES OF RAIN HAS FALLEN.
            THERE WAS A THUNDERSTORM WITHIN THE PAST 2 HOURS WITH
            HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

0954 PM     HEAVY RAIN       DORR                    42.73N 85.72W
04/10/2008  E1.00 INCH       ALLEGAN            MI   TRAINED SPOTTER

            SINCE ABOUT 10 AM THIS MORNING 1.00 INCHES OF RAIN HAS
            FALLEN. THERE WAS SOME THUNDER AND LIGHTNING WITH HEAVY
            RAIN RECENTLY.

1025 PM     NON-TSTM WND GST LANSING                 42.71N 84.55W
04/10/2008  M29.00 MPH       INGHAM             MI   ASOS

1051 PM     NON-TSTM WND GST HOLLAND                 42.77N 86.10W
04/10/2008  M37.00 MPH       ALLEGAN            MI   ASOS

1115 PM     NON-TSTM WND GST LUDINGTON               43.96N 86.44W
04/10/2008  M46.00 MPH       MASON              MI   AWOS

1146 PM     HEAVY RAIN       8 E GRANT               43.33N 85.65W
04/10/2008  M1.00 INCH       NEWAYGO            MI   PUBLIC

1150 PM     NON-TSTM WND GST MUSKEGON                43.23N 86.26W
04/10/2008  M43.00 MPH       MUSKEGON           MI   ASOS

1155 PM     NON-TSTM WND GST GRAND RAPIDS            42.96N 85.66W
04/10/2008  M43.00 MPH       KENT               MI   ASOS

1204 AM     NON-TSTM WND GST JACKSON                 42.24N 84.40W
04/11/2008  M31.00 MPH       JACKSON            MI   ASOS

1253 AM     HEAVY RAIN       EAST GRAND RAPIDS       42.95N 85.61W
04/11/2008  M1.58 INCH       KENT               MI   TRAINED SPOTTER

            RAINFALL TOTAL FOR THE STORM SO FAR.

1253 AM     FLOOD            KENTWOOD                42.88N 85.59W
04/11/2008                   KENT               MI   LAW ENFORCEMENT

            WATER COVERING THE ROAD AT THE INTERSECTION OF 52ND AND
            BRETON

0125 AM     FLOOD            ALMA                    43.38N 84.65W
04/11/2008                   GRATIOT            MI   TRAINED SPOTTER

            STANDING WATER REPORTED ON EUCLID AVENUE...COURT
            AVENUE...AND LYNWOOD AVENUE.

0155 AM     NON-TSTM WND GST MOUNT PLEASANT          43.61N 84.75W
04/11/2008  M33.00 MPH       ISABELLA           MI   AWOS

0200 AM     NON-TSTM WND GST LUDINGTON               43.96N 86.44W
04/11/2008  M53.00 MPH       MASON              MI   OTHER FEDERAL

            BIG SABLE POINT

0230 AM     NON-TSTM WND GST BATTLE CREEK            42.30N 85.23W
04/11/2008  M31.00 MPH       CALHOUN            MI   ASOS

0719 AM     HEAVY RAIN       WHITE CLOUD             43.55N 85.77W
04/11/2008  M1.23 INCH       NEWAYGO            MI   CO-OP OBSERVER

0724 AM     HEAVY RAIN       DELTA CENTER            42.72N 84.65W
04/11/2008  M0.91 INCH       EATON              MI   TRAINED SPOTTER

0730 AM     HEAVY RAIN       MUSKEGON                43.23N 86.26W
04/11/2008  M1.01 INCH       MUSKEGON           MI   CO-OP OBSERVER

0731 AM     HEAVY RAIN       HASTINGS                42.65N 85.29W
04/11/2008  M1.23 INCH       BARRY              MI   CO-OP OBSERVER

0731 AM     HEAVY RAIN       ALMA                    43.38N 84.65W
04/11/2008  M1.24 INCH       GRATIOT            MI   CO-OP OBSERVER

0738 AM     HEAVY RAIN       FREMONT                 43.46N 85.95W
04/11/2008  M1.20 INCH       NEWAYGO            MI   CO-OP OBSERVER

0739 AM     HEAVY RAIN       GRANDVILLE              42.90N 85.76W
04/11/2008  M1.30 INCH       KENT               MI   NWS EMPLOYEE

0739 AM     HEAVY RAIN       DEWITT                  42.84N 84.58W
04/11/2008  M0.71 INCH       CLINTON            MI   TRAINED SPOTTER

0741 AM     HEAVY RAIN       HART                    43.70N 86.36W
04/11/2008  M0.79 INCH       OCEANA             MI   CO-OP OBSERVER

0747 AM     HEAVY RAIN       BIG RAPIDS              43.70N 85.49W
04/11/2008  M1.35 INCH       MECOSTA            MI   CO-OP OBSERVER

0749 AM     HEAVY RAIN       GRAND RAPIDS            42.96N 85.66W
04/11/2008  M1.78 INCH       KENT               MI   OFFICIAL NWS OBS

0749 AM     HEAVY RAIN       ROCKFORD                43.13N 85.56W
04/11/2008  M1.17 INCH       KENT               MI   CO-OP OBSERVER

0756 AM     HEAVY RAIN       EAGLE                   42.81N 84.79W
04/11/2008  M1.05 INCH       CLINTON            MI   CO-OP OBSERVER

0756 AM     HEAVY RAIN       LANSING                 42.71N 84.55W
04/11/2008  M1.05 INCH       INGHAM             MI   OFFICIAL NWS OBS

0756 AM     HEAVY RAIN       MUSKEGON                43.23N 86.26W
04/11/2008  M0.98 INCH       MUSKEGON           MI   OFFICIAL NWS OBS

0801 AM     HEAVY RAIN       BELLEVUE                42.44N 85.02W
04/11/2008  M1.50 INCH       EATON              MI   TRAINED SPOTTER

0801 AM     HEAVY RAIN       ALLENDALE               42.99N 85.95W
04/11/2008  M1.05 INCH       OTTAWA             MI   CO-OP OBSERVER

0801 AM     HEAVY RAIN       EAST GRAND RAPIDS       42.95N 85.61W
04/11/2008  M1.61 INCH       KENT               MI   CO-OP OBSERVER

0808 AM     HEAVY RAIN       SPARTA                  43.16N 85.71W
04/11/2008  M1.29 INCH       KENT               MI   CO-OP OBSERVER

0811 AM     HEAVY RAIN       SCOTTVILLE              43.95N 86.28W
04/11/2008  M0.85 INCH       MASON              MI   CO-OP OBSERVER

0816 AM     HEAVY RAIN       VICKSBURG               42.12N 85.53W
04/11/2008  M1.83 INCH       KALAMAZOO          MI   CO-OP OBSERVER

0827 AM     HEAVY RAIN       NUNICA                  43.08N 86.07W
04/11/2008  M1.28 INCH       OTTAWA             MI   CO-OP OBSERVER

0827 AM     HEAVY RAIN       BROOKLYN                42.11N 84.25W
04/11/2008  M0.61 INCH       JACKSON            MI   CO-OP OBSERVER

0835 AM     HEAVY RAIN       FENNVILLE               42.59N 86.11W
04/11/2008  M1.06 INCH       ALLEGAN            MI   CO-OP OBSERVER

0836 AM     HEAVY RAIN       MARSHALL                42.26N 84.96W
04/11/2008  M1.17 INCH       CALHOUN            MI   CO-OP OBSERVER

0840 AM     HEAVY RAIN       EATON RAPIDS            42.51N 84.65W
04/11/2008  M1.00 INCH       EATON              MI   CO-OP OBSERVER

0840 AM     HEAVY RAIN       FERRY                   43.58N 86.22W
04/11/2008  M1.30 INCH       OCEANA             MI   TRAINED SPOTTER

0853 AM     HEAVY RAIN       HESPERIA                43.57N 86.04W
04/11/2008  M1.01 INCH       OCEANA             MI   CO-OP OBSERVER

0853 AM     HEAVY RAIN       5 W EASTMANVILLE        43.02N 86.06W
04/11/2008  M1.85 INCH       OTTAWA             MI   TRAINED SPOTTER

0916 AM     HEAVY RAIN       OSHTEMO                 42.26N 85.68W
04/11/2008  M1.24 INCH       KALAMAZOO          MI   CO-OP OBSERVER

0921 AM     HEAVY RAIN       GRAND LEDGE             42.75N 84.75W
04/11/2008  M1.10 INCH       EATON              MI   CO-OP OBSERVER

0938 AM     HEAVY RAIN       OKEMOS                  42.71N 84.41W
04/11/2008  M1.03 INCH       INGHAM             MI   TRAINED SPOTTER

1039 AM     HEAVY RAIN       8 E GRANT               43.33N 85.65W
04/11/2008  M1.50 INCH       NEWAYGO            MI   TRAINED SPOTTER

1054 AM     HEAVY RAIN       CHESTER                 42.60N 84.90W
04/11/2008  M1.40 INCH       EATON              MI   TRAINED SPOTTER

&&

MKALEMBK
Special weather statement, Apr 11, 11:29 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1229 PM EDT FRI APR 11 2008

MIZ064-071-111700-
ALLEGAN-VAN BUREN-
1229 PM EDT FRI APR 11 2008

...SPECIAL WEATHER STATEMENT...

AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR BENTON HARBOR...MOVING
NORHTEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
MCDONALD...          COVERT...          SOUTH HAVEN...
PULLMAN...           ALLEGAN...         FENNVLILLE...
SAUGATUK...          HOPKINS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4232 8635 4233 8633 4243 8630 4246 8628
      4260 8626 4266 8622 4264 8556 4221 8623
      4224 8624 4224 8633 4225 8638
TIME...MOT...LOC 1629Z 180DEG 0KT 4223 8629

COBB
Special weather statement, Apr 11, 11:29 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1229 PM EDT FRI APR 11 2008

MIZ064-071-111700-
ALLEGAN-VAN BUREN-
1229 PM EDT FRI APR 11 2008

...SPECIAL WEATHER STATEMENT...

AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR BENTON HARBOR...MOVING
NORHTEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
MCDONALD...          COVERT...          SOUTH HAVEN...
PULLMAN...           ALLEGAN...         FENNVILLE...
SAUGATUCK...         HOPKINS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4232 8635 4233 8633 4243 8630 4246 8628
      4260 8626 4266 8622 4264 8556 4221 8623
      4224 8624 4224 8633 4225 8638
TIME...MOT...LOC 1629Z 180DEG 0KT 4223 8629

COBB

The radar

The Grand Rapids radar (KGRR), 81 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Van Buren

When
April 11, 12:01 PM EST
Where
Van Buren County, South Haven
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.400, -86.270

Hail, Allegan

When
April 11, 12:19 PM EST
Where
Allegan County, 0.51 mi W of Hamilton
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Public
Coordinates
42.680, -86.010

Hail, Allegan

When
April 11, 12:39 PM EST
Where
Allegan County, 1 mi SE of Hamilton
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
42.670, -85.986

Hail, Kent

When
April 11, 12:50 PM EST
Where
Kent County, 1.67 mi WNW of Home Acres
Measured
0.88 in hail
Reported by
Public
Coordinates
42.890, -85.700

Hail, Kent

When
April 11, 1:30 PM EST
Where
Kent County, 1.01 mi W of Lowell
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Public
Coordinates
42.930, -85.350

Hail, Kent

When
April 11, 1:32 PM EST
Where
Kent County, 1.01 mi W of Lowell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.930, -85.350

Hail, Clinton

When
April 11, 3:53 PM EST
Where
Clinton County, 0.86 mi NE of Maple Rapids
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.110, -84.690

The hail was reported on the south side of Maple Rapids.

Hail, Jackson

When
April 11, 3:55 PM EST
Where
Jackson County, 0.69 mi N of Parma
Measured
1 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Public
Coordinates
42.260, -84.600

Hail briefly covered the ground in Parma and there were also several reports of broken windshields.

Hail, Eaton

When
April 11, 4:24 PM EST
Where
Eaton County, 1.01 mi W of Grand Ledge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.750, -84.750

Hail, Ingham

When
April 11, 4:25 PM EST
Where
Ingham County, 0.86 mi SW of Waverly Park
Measured
1 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
42.710, -84.590

Hail, Clinton

When
April 11, 4:32 PM EST
Where
Clinton County, 1.67 mi WNW of De Witt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.840, -84.580

Hail, Clinton

When
April 11, 4:32 PM EST
Where
Clinton County, 1.52 mi W of De Witt
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Public
Coordinates
42.830, -84.580

There was a public report that large hail up to one and three quarters inches in diameter dented a car, but did not break the windshield.

Hail, Clinton

When
April 11, 4:34 PM EST
Where
Clinton County, 1.47 mi NNW of De Witt
Measured
1 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.850, -84.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95180, 95183, 99848, 95187, 95189, 95191, 95193, 95197, 95198, 95200, 95201, 95204, 95205.